Texas, 2014

Hail and Heavy Rain in Texas, May 21, 2014

May 21, 2014 · NWS MAF · 3 events in 3 counties and zones

An upper level low pressure area was over Nevada and was moving eastward toward West Texas. An upper level disturbance was approaching the area, and a dryline was present across parts of eastern New Mexico into the western Permian Basin and southward into the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure area was over Nevada and was moving eastward toward West Texas. An upper level disturbance was approaching the area, and a dryline was present across parts of eastern New Mexico into the western Permian Basin and southward into the Davis Mountains. There was good moisture, lift, and instability in the atmosphere so thunderstorms developed along and to the east of the dryline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 1:47 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 21, 1:47 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT Wed May 21 2014

.DISCUSSION...
Potent upper level low pressure area in Nevada will be the main
weather influence this forecast cycle as it slowly moves east
toward the forecast area through early next week. For this evening
the best chance of thunderstorms will be from Lea county New
Mexico south to the western Permian Basin and Davis Mountains
along the surface dryline and in advance of a shortwave moving
northeastward from northern Mexico. A few storms could be strong
to severe given capes forecast to be in the 1000-2000 j/kg range
and 0 to 6 kilometer shear values of 20 to 30 knots. The
convection will have trouble moving eastward given southerly mid
level flow expected. Activity should diminish later this evening
but isolated storms will still be possible after midnight in deep
southerly flow aloft ahead of the western low pressure area.

The chance for thunderstorms will increase to chance category
most areas by Thursday and Friday as the upper low digs southeast
toward southern Arizona and shortwaves from Mexico impinge on the
area increasing large scale lift. Moisture should be adequate
these periods as the upper low develops a surface low over extreme
west Texas and low level moisture from the Gulf of Mexico advects
northwestward. Some storms should become severe these days due to
capes projected to be 1000-2000 j/kg and 0 to 6 kilometer shear
increasing to 20 to 35 knots. Locally heavy rainfall and localized
flash flooding will become a concern given convective nature of
the precipitation falling on hard (drought stricken) and poor
drainage areas.

By Saturday and Sunday the upper level storm system is forecast
to track slowly northeastward from southern Arizona toward the
central Rockies. This should allow the dryline to move further
east toward the west Texas/eastern New Mexico border. In turn the
chance for thunderstorms will shift slowly eastward to include
mainly west Texas by Sunday. Severe storms will continue to be
possible with increasing winds aloft and significant instability
progged. Locally heavy rainfall and localized flooding will remain
a concern particularly in poor drainage areas in urban areas.

By next Monday and Tuesday the upper low is forecast to be
passing by to the north. Thunderstorms will still be possible
across the eastern Permian Basin Monday along a surface trough but
westerly flow aloft should push the better chance of precipitation
to the northeast of the forecast area by next Tuesday. High
temperatures will also become above normal again by next Monday
through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 66  81  64  81  /  10  40  50  40
BIG SPRING TX              68  82  68  80  /  10  20  40  50
CARLSBAD NM                65  85  63  86  /  20  20  40  20
DRYDEN TX                  70  86  71  85  /  10  20  30  30
FORT STOCKTON TX           68  84  65  86  /  20  40  40  30
GUADALUPE PASS TX          64  83  61  82  /  10  20  30  20
HOBBS NM                   62  80  60  82  /  30  40  50  30
MARFA TX                   58  79  54  82  /  30  40  30  30
MIDLAND INTL AIRPORT TX    66  82  65  81  /  10  40  40  40
ODESSA TX                  67  83  65  81  /  10  40  40  40
WINK TX                    70  81  66  85  /  20  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/12
Hazardous weather outlook, May 21, 1:19 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT WED MAY 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
219 PM CDT WED MAY 21 2014 /119 PM MDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHEAST NEW
MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS, DAVIS MOUNTAINS AND
INTO THE BIG BEND REGION THIS AFTERNOON AND EVENING.  SOME OF THESE
STORMS COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND
DAMAGING WINDS NEAR 60 MPH.  LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT
OVER MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS.  SEVERE STORMS
WILL ALSO BE POSSIBLE, BUT MAINLY FROM THE SOUTHEAST NEW MEXICO
PLAINS AND NORTHERN PERMIAN BASIN, SOUTH ACROSS THE UPPER TRANS
PECOS AND INTO THE DAVIS MOUNTAINS AND MARFA PLATEAU.  QUARTER TO
GOLF BALL SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE,
AS WILL LOCALLY HEAVY RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA AHEAD OF A LARGE,
SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION FROM
THE SOUTHWESTERN U.S.  SEVERE STORMS, IN ADDITION TO HEAVY
RAINFALL, WILL BE POSSIBLE FRIDAY THROUGH SUNDAY, IF NOT MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 21, 1:41 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT WED MAY 21 2014

TXZ058-059-067-212045-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
241 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES
UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF MENTONE AT 240 PM
CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT FARM TO
MARKET ROAD 5 TO 10 MILES NORTHWEST OF PECOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND GUSTY WINDS NEAR 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3185 10370 3179 10333 3135 10356 3139 10377
TIME...MOT...LOC 1940Z 210DEG 21KT 3147 10364
Special weather statement, May 21, 2:28 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT WED MAY 21 2014

TXZ075-212100-
PECOS-
328 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN PECOS COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHWEST OF FIRESTONE TEST TRACK AT 328 PM CDT...MOVING NORTHEAST AT
20 MPH.

LAT...LON 3130 10307 3104 10283 3085 10318 3100 10334
TIME...MOT...LOC 2028Z 226DEG 17KT 3097 10318
Special weather statement, May 21, 3:09 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT WED MAY 21 2014

NMZ029-212145-
NORTHERN LEA COUNTY-
309 PM MDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN LEA COUNTY UNTIL 345 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND STRONG WINDS WAS LOCATED 8 MILES
NORTHEAST OF GLADIOLA AT 308 PM MDT...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE NEAR THE TEXAS/NEW MEXICO STATE LINE WITHIN THE
NEXT 30 MINUTES.

LAT...LON 3357 10305 3315 10305 3311 10306 3308 10307
      3334 10336 3357 10329
TIME...MOT...LOC 2108Z 211DEG 14KT 3338 10311

HLUCHAN
Special weather statement, May 21, 3:26 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT WED MAY 21 2014

TXZ059-060-067-212200-
LOVING-WARD-WINKLER-
426 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL WARD...SOUTHEASTERN LOVING AND SOUTHWESTERN WINKLER
COUNTIES UNTIL 500 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
NORTHWEST OF PYOTE AT 426 PM CDT...MOVING NORTHEAST AT 25 MPH.

A SECOND STORM TO THE SOUTH COULD AFFECT MONAHANS IN THE NEXT HALF
HOUR.

LAT...LON 3192 10306 3149 10280 3141 10320 3165 10336
TIME...MOT...LOC 2126Z 226DEG 20KT 3165 10320

The radar

The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Winkler

When
May 21, 3:55 PM CST to 4:00 PM CST
Where
Winkler County, 1 mi SE of Wink
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.740, -103.138

Heavy Rain, Brewster

When
May 21, 4:00 PM CST to 6:00 PM CST
Where
Brewster County, Panther Junction
Reported by
Fire Department/Rescue
Coordinates
29.300, -103.300

Heavy rain moved across Brewster County with 0.75 - 0.99 inches of rain reported within two hours at Panther Junction.

Hail, Ward

When
May 21, 5:52 PM CST to 5:57 PM CST
Where
Ward County, Pyote
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.530, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509644, 509647, 509645.